Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Positive definite matrices and the S-divergence

Author: Suvrit Sra
Journal: Proc. Amer. Math. Soc. 144 (2016), 2787-2797
MSC (2010): Primary 15A45, 52A99, 47B65, 65F60
Published electronically: October 22, 2015
MathSciNet review: 3487214
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Hermitian positive definite (hpd) matrices form a self-dual convex cone whose interior is a Riemannian manifold of nonpositive curvature. The manifold view comes with a natural distance function but the conic view does not. Thus, drawing motivation from convex optimization we introduce the S-divergence, a distance-like function on the cone of hpd matrices. We study basic properties of the S-divergence and explore its connections to the Riemannian distance. In particular, we show that (i) its square-root is a distance, and (ii) it exhibits numerous nonpositive-curvature-like properties.

References [Enhancements On Off] (What's this?)

  • [1] T. Ando, Concavity of certain maps on positive definite matrices and applications to Hadamard products, Linear Algebra Appl. 26 (1979), 203-241. MR 535686 (80f:15023),
  • [2] Arindam Banerjee, Srujana Merugu, Inderjit Dhillon, and Joydeep Ghosh, Clustering with Bregman divergences, Proceedings of the Fourth SIAM International Conference on Data Mining, SIAM, Philadelphia, PA, 2004, pp. 234-245. MR 2388444
  • [3] Christian Berg, Jens Peter Reus Christensen, and Paul Ressel, Harmonic analysis on semigroups, Graduate Texts in Mathematics, vol. 100, Springer-Verlag, New York, 1984. Theory of positive definite and related functions. MR 747302 (86b:43001)
  • [4] K. V. Bhagwat and R. Subramanian, Inequalities between means of positive operators, Math. Proc. Cambridge Philos. Soc. 83 (1978), no. 3, 393-401. MR 0467372 (57 #7231)
  • [5] Rajendra Bhatia, Matrix analysis, Graduate Texts in Mathematics, vol. 169, Springer-Verlag, New York, 1997. MR 1477662 (98i:15003)
  • [6] Rajendra Bhatia, Positive definite matrices, Princeton Series in Applied Mathematics, Princeton University Press, Princeton, NJ, 2007. MR 2284176 (2007k:15005)
  • [7] Rajendra Bhatia and John Holbrook, Riemannian geometry and matrix geometric means, Linear Algebra Appl. 413 (2006), no. 2-3, 594-618. MR 2198952 (2007c:15030),
  • [8] A. Bhattacharyya, On a measure of divergence between two statistical populations defined by their probability distributions, Bull. Calcutta Math. Soc. 35 (1943), 99-109. MR 0010358 (6,7b)
  • [9] Philippe Bougerol, Kalman filtering with random coefficients and contractions, SIAM J. Control Optim. 31 (1993), no. 4, 942-959. MR 1227540 (94h:93078),
  • [10] Stephen Boyd and Lieven Vandenberghe, Convex optimization, Cambridge University Press, Cambridge, 2004. MR 2061575 (2005d:90002)
  • [11] Martin R. Bridson and André Haefliger, Metric spaces of non-positive curvature, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • [12] Zeineb Chebbi and Maher Moakher, Means of Hermitian positive-definite matrices based on the log-determinant $ \alpha $-divergence function, Linear Algebra Appl. 436 (2012), no. 7, 1872-1889. MR 2889964,
  • [13] Pengwen Chen, Yunmei Chen, and Murali Rao, Metrics defined by Bregman divergences, Commun. Math. Sci. 6 (2008), no. 4, 915-926. MR 2511699 (2010g:94038)
  • [14] A. Cherian, S. Sra, A. Banerjee, and N. Papanikolopoulos, Efficient Similarity Search for Covariance Matrices via the Jensen-Bregman LogDet Divergence, Int. Conf. Computer Vision (ICCV), Nov. 2011, pp. 2399-2406.
  • [15] Thomas M. Cover and Joy A. Thomas, Elements of information theory, Wiley Series in Telecommunications, John Wiley & Sons, Inc., New York, 1991. A Wiley-Interscience Publication. MR 1122806 (92g:94001)
  • [16] Miroslav Fiedler, Bounds for the determinant of the sum of hermitian matrices, Proc. Amer. Math. Soc. 30 (1971), 27-31. MR 0286814 (44 #4021)
  • [17] S. G. Gindikin, Invariant generalized functions in homogeneous domains, Funkcional. Anal. i Priložen. 9 (1975), no. 1, 56-58, English transl., Functional Anal. Appl. 9 (1975), no. 1, 50-52 (Russian). MR 0377423 (51 #13595)
  • [18] Fumio Kubo and Tsuyoshi Ando, Means of positive linear operators, Math. Ann. 246 (1979/80), no. 3, 205-224. MR 563399 (84d:47028),
  • [19] Hosoo Lee and Yongdo Lim, Invariant metrics, contractions and nonlinear matrix equations, Nonlinearity 21 (2008), no. 4, 857-878. MR 2399829 (2009j:37084),
  • [20] Bas Lemmens and Roger Nussbaum, Nonlinear Perron-Frobenius theory, Cambridge Tracts in Mathematics, vol. 189, Cambridge University Press, Cambridge, 2012. MR 2953648
  • [21] Yurii Nesterov and Arkadii Nemirovskii, Interior-point polynomial algorithms in convex programming, SIAM Studies in Applied Mathematics, vol. 13, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1994. MR 1258086 (94m:90005)
  • [22] S. Sra, Positive definite matrices and the S-Divergence, arXiv:1110.1773 (2011).
  • [23] S. Sra, A new metric on the manifold of kernel matrices with application to matrix geometric means, Adv. Neural Inf. Proc. Syst., December 2012.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 15A45, 52A99, 47B65, 65F60

Retrieve articles in all journals with MSC (2010): 15A45, 52A99, 47B65, 65F60

Additional Information

Suvrit Sra
Affiliation: Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

Received by editor(s): March 6, 2015
Received by editor(s) in revised form: August 18, 2015
Published electronically: October 22, 2015
Additional Notes: This work was done while the author was with the MPI for Intelligent Systems, Tübingen, Germany. A small fraction of this work was presented at the Neural Information Processing Systems (NIPS) Conference 2012.
Communicated by: Jeremy Tyson
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society